Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 31, NWS Cheyenne, WY

October 17, 2019Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 17, 2019, 2:31 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 18, 2019, 3:00 AM MDT. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 17, 2019, 2:31 PM MDT (20:31 UTC)
In effect from
Oct 18, 2019, 3:00 AM MDT
Expired
Oct 18, 2019, 6:00 PM MDT
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 12:56 PM MDTNON-TSTM WND GST 631 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Oct 18, 1:50 PM MDTNON-TSTM WND GST 677 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3783 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS75 KCYS 172031
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
231 PM MDT Thu Oct 17 2019

...STRONG WINDS LIKELY ALONG INTERSTATE 80 NEAR ARLINGTON AND ELK
MOUNTAIN ON FRIDAY... 

WYZ110-181200-
/O.UPG.KCYS.HW.A.0023.191018T1200Z-191019T0000Z/
/O.NEW.KCYS.HW.W.0031.191018T0900Z-191019T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
231 PM MDT Thu Oct 17 2019

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 3 AM to 6 PM MDT Friday. The
High Wind Watch is no longer in effect. 

* TIMING...3 AM until 6 PM MDT Friday. 

* WINDS...West 35 to 45 MPH with gusts up to 65 MPH. 

* IMPACTS...Mainly to transportation. There is a high risk for
  blow overs to light weight and high profile vehicles, including
  camping trailers. This includes Interstate 80 between Laramie
  and Rawlins, especially near Arlington and Elk Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CLH
3 follow-up statements
892 
WWUS75 KCYS 180910
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
310 AM MDT Fri Oct 18 2019

...STRONG WINDS LIKELY ALONG INTERSTATE 80 NEAR ARLINGTON AND ELK
MOUNTAIN ON FRIDAY...

...A MORE WIDESPREAD WIND EVENT IS POSSIBLE SUNDAY ACROSS THE
SNOWYS AND ARLINGTON AREA WEST TO THE NEBRASKA PANHANDLE...

WYZ110-190000-
/O.CON.KCYS.HW.W.0031.000000T0000Z-191019T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
310 AM MDT Fri Oct 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Now through 6 PM MDT today.

* WINDS...West 35 to 45 MPH with gusts up to 65 MPH.

* IMPACTS...Mainly to transportation. There is a high risk for 
  blow overs to light weight and high profile vehicles, 
  including camping trailers. This includes Interstate 80 
  between Laramie and Rawlins, especially near Arlington and Elk 
  Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NEZ002-003-019>021-054-055-095-096-WYZ115>119-190915-
/O.NEW.KCYS.HW.A.0024.191020T0900Z-191021T0000Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bosler, 
Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
Horse Creek, Cheyenne, and Pine Bluffs
310 AM MDT Fri Oct 18 2019

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Saturday night through Sunday
afternoon. 

* TIMING...3 AM until 6 PM Sunday. The peak of the event will fall
  between 11 AM and 5 PM Laramie to the Panhandle. Winds will peak
  earlier in the morning across the Arlington/I-80 corridor.

* WINDS...Northwest winds 35 to 45 MPH sustained with gusts 55 to
  60 MPH.

* IMPACTS...Mainly to transportation. There is a high risk for 
  blow overs to light weight and high profile vehicles, 
  including camping trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Braun
960 
WWUS75 KCYS 180936
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
336 AM MDT Fri Oct 18 2019

...STRONG WINDS LIKELY ALONG INTERSTATE 80 NEAR ARLINGTON AND ELK
MOUNTAIN ON FRIDAY...

...A MORE WIDESPREAD WIND EVENT IS POSSIBLE SUNDAY ACROSS THE
SNOWYS AND ARLINGTON AREA WEST TO THE NEBRASKA PANHANDLE...

WYZ110-190000-
/O.CON.KCYS.HW.W.0031.000000T0000Z-191019T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
336 AM MDT Fri Oct 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Now through 6 PM MDT today.

* WINDS...West 35 to 45 MPH with gusts up to 65 MPH.

* IMPACTS...Mainly to transportation. There is a high risk for 
  blow overs to light weight and high profile vehicles, 
  including camping trailers. This includes Interstate 80 
  between Laramie and Rawlins, especially near Arlington and Elk 
  Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NEZ002-003-019>021-054-055-095-096-WYZ115>119-190945-
/O.CON.KCYS.HW.A.0024.191020T0900Z-191021T0000Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bosler, 
Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
Horse Creek, Cheyenne, and Pine Bluffs
336 AM MDT Fri Oct 18 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON...

* TIMING...3 AM until 6 PM Sunday. The peak of the event will 
  fall between 11 AM and 5 PM Laramie to the Panhandle. Winds 
  will peak earlier in the morning across the Arlington/I- 80 
  corridor. 

* WINDS...Northwest winds 35 to 45 MPH sustained with gusts to 70
  MPH.
 
* IMPACTS...Mainly to transportation. There is a high risk for 
  blow overs to light weight and high profile vehicles, 
  including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Braun
815 
WWUS75 KCYS 182048
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
248 PM MDT Fri Oct 18 2019

...STRONG WINDS WILL CONTINUE NEAR ARLINGTON AND ELK MOUNTAIN
THROUGH LATE THIS AFTERNOON... 

...WIDESPREAD STRONG WINDS LIKELY ACROSS MUCH OF SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE FROM LATE SATURDAY NIGHT
THROUGH SUNDAY... 

WYZ110-190000-
/O.CON.KCYS.HW.W.0031.000000T0000Z-191019T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
248 PM MDT Fri Oct 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Until 6 PM MDT. 

* WINDS...West 35 to 45 MPH with gusts up to 65 MPH.

* IMPACTS...Mainly to transportation. There is a high risk for 
  blow overs to light weight and high profile vehicles, 
  including camping trailers. This includes Interstate 80 
  between Laramie and Rawlins, especially near Arlington and Elk 
  Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ101-102-104>109-191200-
/O.EXB.KCYS.HW.A.0024.191020T0500Z-191021T0000Z/
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Seminoe Dam, Medicine Bow, Shirley Basin, 
Bordeaux, Wheatland, Guernsey, Torrington, and Rawlins
248 PM MDT Fri Oct 18 2019

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Saturday evening through Sunday
afternoon. 

* TIMING...11 PM Saturday until 6 PM MDT Sunday. The strongest
  winds will occur across Carbon County during the overnight 
  hours, with the peak occurring between 9 AM and 5 PM MDT across 
  the rest of the area. 

* WINDS...Northwest 35 to 45 MPH with gusts 65 to 70 MPH. 
 
* IMPACTS...Mainly to transportation. There is a high risk for 
  blow overs to light weight and high profile vehicles, 
  including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NEZ002-003-019>021-054-055-095-096-WYZ115>119-191200-
/O.EXT.KCYS.HW.A.0024.191020T0500Z-191021T0000Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bosler, 
Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
Horse Creek, Cheyenne, and Pine Bluffs
248 PM MDT Fri Oct 18 2019

...HIGH WIND WATCH NOW IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...

* TIMING...11 PM Saturday until 6 PM MDT Sunday. The strongest
  winds will occur across Carbon County during the overnight 
  hours, with the peak occurring between 9 AM and 5 PM MDT across 
  the rest of the area. 

* WINDS...Northwest 35 to 45 MPH with gusts 65 to 70 MPH. 
 
* IMPACTS...Mainly to transportation. There is a high risk for 
  blow overs to light weight and high profile vehicles, 
  including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 17, 11:14 AM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 17, 11:14 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1114 AM MDT Thu Oct 17 2019

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Thu Oct 17 2019

Strong southwesterly winds today ahead of a strong cold front
moving west to east tonight. Strong winds today will combine with
low afternoon humidities across the boards for dangerous fire
weather for another day. A Red Flag Warning is in place for most
of southeast Wyoming and the northwestern-most portion of the
Nebraska Panhandle 11 am t 7 pm (see the Warning for more details).
Gusts today will be as strong as 40 mph for a good portion of the
High Terrain. Increasing clouds west to east this evening will
indicate the incoming strong cold frontal passage set to occur
this Avignon and into Friday. The front will bring a limited
amount of precipitation (rain at the lower elevations and snow at
the highest elevations) along with a slight chance of
thunderstorms during daylight hours as guidance show a limited
amount of instability. Warm temperatures again prevail today
under the southwesterly flow.

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM MDT Thu Oct 17 2019

Colder air will filter in behind the Thursday/Friday cold front,
with high temperatures coming down to near normal for this time of
year. Winds will continue to be strong through the period as they
turn west under a branch of the jet stream aloft. This may create
wind impacts across our more wind-prone areas during the day
Friday. A High Wind Watch has already been issued for the
Arlington area, with gusts to 60 mph possible. The Watch may need
to be expanded east to the southern Laramie Range foothills as
winds align vertically out of the west with 700 mb winds near 60
mph.

Another shot at precipitation, this time more widespread, as well
as high wind headlines Sunday and into the beginning of next week
as another upper level disturbance pushes through the area,
accompanied by a strong upper level jet. 300 mb winds on Sunday
will be near 70 mph with the ability to effect the wind-prone
areas of southeast Wyoming. By Monday however, 300 mb winds of 125
mph will sit over southeast Wyoming and the western Nebraska
Panhandle for most of the day with breezy conditions expected
across the region, and High Wind headlines for most wind-prone
sites in southeast Wyoming. This disturbance will have the
capability of bringing snow to the lower elevations Sunday and
Monday as below normal temperatures are ushered into the region
with another strong cold frontal passage early Sunday morning. The
closed low that accompanies this system indicates strong
instability with this system as cold air pools aloft, and
instability parameters become heightened. Thundersnow will likely
be widespread.

The active pattern continues into mid-week with indications that
another upper level disturbance will move into the HIgh Plains and
adjacent mountains late Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1114 AM MDT Thu Oct 17 2019

VFR conditions expected through the period for all terminals with
just some high clouds passing across.  Some gusty westerly winds
this afternoon mainly affecting KRWL and KLAR.  Sfc cold front will
move east across the area later tonight switching winds out of the
west to nw.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Thu Oct 17 2019

Poor overnight recoveries will give way to low afternoon
humidities. Low humidities will combine with gusts to 40 mph
across southeast Wyoming and gusts to 25 mph across the
northwestern Panhandle for a dangerous fire weather day. Haines of
5 will be relatively widespread across the High Plains and High
Terrain. Pattern change expected beginning tonight and Friday as
cooler air filters in behind a strong cold front and the chance
for high elevation precipitation. More widespread precipitation
Saturday night and Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ301>309.

     High Wind Watch from Friday morning through Friday afternoon for
     WYZ110.

NE...Red Flag Warning until 7 PM MDT this evening for NEZ311.

&&

SHORT TERM...AB
LONG TERM...AB
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Oct 17, 3:58 AM MDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
358 AM MDT Thu Oct 17 2019

NEZ002-095-WYZ101>106-109>117-181000-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
358 AM MDT Thu Oct 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Red Flag Warnings are in effect today from 11 AM to 7 PM MDT for
very low humidities and strong southwest winds gusting 35 to 45
mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Colder temperatures and unsettled weather conditions will occur
Friday through Monday behind a cold frontal passage Thursday
night / Friday and again Sunday. Wintry precipitation is possible
for the high terrain this weekend. A High Winds Watch has been
issued for the Arlington zone for Friday as the wind pattern
continues.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-WYZ107-108-118-119-181000-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
358 AM MDT Thu Oct 17 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Colder temperatures and unsettled weather conditions will occur
Friday through Monday behind a cold frontal passage Thursday night
/ Friday and again Sunday. Winds will be quite breezy through the
period.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:50 AM MDTHigh Wind WatchCYSAlbany, Carbon12 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.